Alert archive / Minnesota / Tornado Warnings in 2004

Tornado Warning 12, NWS Duluth, MN

October 29, 2004Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Oct 29, 2004, 7:26 PM CDT for Pine County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 7:26 PM CDT (00:26 UTC)
Expired
Oct 29, 2004, 8:30 PM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Pine County, MN

The radar

The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 3:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 300026
TORDLH
MNC115-300130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
726 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 830 PM CDT

* AT 726 PM CDT...DOPPLER RADAR INDICATED A TORNADO 6 MILES SOUTHWEST
  OF CLOVERDALE...OR ABOUT 9 MILES SOUTHEAST OF HINCKLEY...MOVING
  NORTHEAST AT 25 MPH.

* THIS TORNADO WILL BE NEAR...
  CLOVERDALE AROUND 735 PM CDT
  DUXBURY AROUND 805 PM CDT
  CLOVERTON AROUND 820 PM CDT

IN ADDITION TO THE TORNADO...DAMAGING WINDS AND LARGE HAIL ARE LIKELY
IN THE WARNED AREA. IF YOU ARE IN OR NEAR THE PATH OF THIS TORNADO...
GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU
ARE IN A MOBILE HOME...CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY
SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4580 9310 4576 9285 4593 9266 4616 9231
      4633 9259

$$

BERDES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Oct 29, 1:45 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Oct 29, 1:45 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
145 PM CDT FRI OCT 29 2004

.DISCUSSION...A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL BE
THE MAIN FORECAST FOCUS AS IT LIFTS NORTHEAST ACROSS OUR CWA TONIGHT
AND TOMORROW. CLOUDS AND FOG ARE STILL IN PLACE ACROSS NERN MN AND
NWRN EARLY THIS AFTERNOON...AND DO NOT EXPECT IT TO LIFT ANYTIME
SOON WITH MOIST BOUNDARY LAYER AND EASTERLY FLOW. A FEW SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALREADY THIS AFTERNOON...BUT THEY HAVE
BEEN ISOLATED AND RELATIVELY WEAK.

SURFACE LOW PRESSURE OVER EAST CNTRL SOUTH DAKOTA WILL CONTINUE TO
MOVE NORTHEAST TOWARDS OUR FORECAST AREA...INCREASING THE CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS OUR CWA LATE THIS AFTERNOON AND
TONIGHT. THE ASSOCIATED WARM FRONT WILL BE A FOCUS FOR THUNDERSTORMS
DEVELOPMENT...MAINLY FROM ELEVATED CAPE. HOWEVER DUE TO WEAK TO
MODERATE INSTABILITY AND STRONG SHEAR...SEVERE THUNDERSTORMS ARE
POSSIBLE THROUGH THIS EVENING WITH A RISK OF TORNADOES...LARGE HAIL
AND DAMAGING WINDS. AFTER THE LOW AND COLD FRONT HAVE PASSES...THE
SEVERE THUNDERSTORMS THREAT WILL END...BUT PROBABLY NOT UNTIL LATE
TONIGHT OR EARLY TOMORROW MORNING. ALSO ASSOCIATED WITH THIS LOW
WILL BE MODERATE TO HEAVY RAIN WHICH SHOULD OCCUR ACROSS OUR ENTIRE
CWA. HOWEVER THE RAIN WILL BE MORE STEADY ACROSS OUR MINNESOTA ZONES
DUE TO LIFT ASSOCIATED FROM THE STRONG UPPER LEVEL WAVE.

ON SATURDAY THE LOW WILL BE TO THE EAST OF OUR FORECAST
AREA...HOWEVER WITH WRAP AROUND MOISTURE AND DPVA...RAIN SHOULD
CONTINUE IN THE MORNING...THEN BEGIN TO SCATTER OUT IN THE
AFTERNOON. BY SATURDAY EVENING...CONDITIONS SHOULD BE MOSTLY DRY.
HIGH PRESSURE THEN BUILDS ACROSS THE UPPER MIDWEST KEEPING
CONDITIONS DRY THROUGH MONDAY.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

BERDES
Hazardous weather outlook, Oct 29, 12:30 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1230 PM CDT FRI OCT 29 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1230 PM CDT FRI OCT 29 2004

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF A
LINE FROM MCGRATH MN TO KERRICK MN TO EDGEWATER WI. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE NORTH OF THE MODERATE RISK
AREA AND TO THE SOUTH OF A LINE FROM CASS LAKE TO ELY TO GRAND
MARAIS. SOME OF THESE THUNDERSTORMS MAY PRODUCE TORNADOES...LARGE
HAIL AND DAMAGING WINDS.

STRONG NORTHEAST WINDS UP TO 30 KNOTS AND WAVES OF 3 TO 5 FT ARE
EXPECTED TONIGHT. THIS WILL CREATE DANGEROUS CONDITIONS FOR
BOATERS ON WESTERN LAKE SUPERIOR WHERE A SMALL CRAFT ADVISORY IS
EXPECTED. SEE THE NEARSHORE MARINE FORECAST ISSUED BY THE DULUTH
NATIONAL WEATHER SERVICE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTH WINDS WINDS UP TO 30 KNOTS AND WAVES OF 3 TO 7 FT ARE
EXPECTED SATURDAY AND SATURDAY NIGHT. THIS WILL CREATE DANGEROUS
CONDITIONS FOR BOATERS ON WESTERN LAKE SUPERIOR WHERE A SMALL CRAFT
ADVISORY IS EXPECTED. SEE THE NEARSHORE MARINE FORECAST ISSUED BY
THE DULUTH NATIONAL WEATHER SERVICE FOR MORE DETAILS.

...SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY NEED ACTIVATION THIS AFTERNOON AND THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:24 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min

Nearby

Tornado Warnings in Minnesota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.